Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On restrictions of modular spin representations of symmetric and alternating groups


Authors: Alexander S. Kleshchev and Pham Huu Tiep
Journal: Trans. Amer. Math. Soc. 356 (2004), 1971-1999
MSC (2000): Primary 20C20, 20C30, 20C25; Secondary 20B35, 20B20
DOI: https://doi.org/10.1090/S0002-9947-03-03364-6
Published electronically: October 28, 2003
MathSciNet review: 2031049
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\mathbb F$ be an algebraically closed field of characteristic $p$ and $H$ be an almost simple group or a central extension of an almost simple group. An important problem in representation theory is to classify the subgroups $G$ of $H$ and $\mathbb F H$-modules $V$ such that the restriction $V{\downarrow}_G$ is irreducible. For example, this problem is a natural part of the program of describing maximal subgroups in finite classical groups. In this paper we investigate the case of the problem where $H$ is the Schur's double cover $\hat A_n$ or $\hat S_n$.


References [Enhancements On Off] (What's this?)

  • 1. M. Aschbacher, On the maximal subgroups of the finite classical groups, Invent. Math. 76 (1984), 469-514. MR 86a:20054
  • 2. A. Balog, C. Bessenrodt, J.B. Olsson and K. Ono, Prime power degree representations of the symmetric and alternating groups, J. London Math. Soc. (2) 64 (2001), 344-356. MR 2002g:20025
  • 3. C. Bessenrodt, On mixed products of complex characters of the double covers of the symmetric groups, Pacific J. Math. 199 (2001), 257-268. MR 2002d:20014
  • 4. C. Bessenrodt and A. Kleshchev, On Kronecker products of complex representations of the symmetric and alternating groups, Pacific J. Math. 190 (1999), 201-223. MR 2000i:20017
  • 5. C. Bessenrodt and A. Kleshchev, On tensor products of modular representations of symmetric groups, Bull. London Math. Soc. 32 (2000), 292-296. MR 2001a:20023
  • 6. C. Bessenrodt and A. Kleshchev, Irreducible tensor products over alternating groups, J. Algebra 228 (2000), 536-550. MR 2001b:20017
  • 7. J. Brundan and A. S. Kleshchev, Representations of the symmetric group which are irreducible over subgroups, J. reine angew. Math. 530 (2001), 145-190. MR 2001m:20017
  • 8. J. Brundan and A. S. Kleshchev, Projective representations of symmetric groups via Sergeev duality, Math. Z. 239 (2002), 27-68. MR 2003b:20018
  • 9. J. Brundan and A. Kleshchev, Hecke-Clifford superalgebras, crystals of type $A_{2\ell}^{(2)}$and modular branching rules for $\widehat S_n$, Represent. Theory 5 (2001), 317-403. MR 2002j:17024
  • 10. P.J. Cameron, Finite permutation groups and finite simple groups, Bull. London Math. Soc. 13 (1981), 1-22. MR 83m:20008
  • 11. P.J. Cameron, P.M. Neumann, and J. Saxl, An interchange property in finite permutation groups, Bull. London Math. Soc. 11(1979), 161-169.MR 80g:20005
  • 12. J.H. Conway, R.T. Curtis, S.P. Norton, R.A. Parker, R.A. Wilson, Atlas of Finite Groups, Clarendon Press, Oxford, 1985. MR 88g:20025
  • 13. R. Gow and A. Kleshchev, Connections between the representations of the symmetric group and the symplectic group in characteristic 2, J. Algebra 221 (1999), 60-89. MR 2001b:20020
  • 14. R.M. Guralnick and Pham Huu Tiep, Low-dimensional representations of special linear groups in cross characteristics, Proc. London Math. Soc. (3) 78 (1999), 116-138. MR 2000a:20016
  • 15. P. N. Hoffman and J. F. Humphreys, Projective Representations of the Symmetric Group, Clarendon Press, Oxford, 1992. MR 94f:20027
  • 16. I. M. Isaacs, Character Theory of Finite Groups, Academic Press, New York, 1976. MR 57:417
  • 17. G. D. James, The Representation Theory of the Symmetric Groups, Springer Lecture Notes 682, Berlin, Heidelberg, New York, 1978. MR 80g:20019
  • 18. J.C. Jantzen and G.M. Seitz, On the representation theory of the symmetric groups, Proc. London Math. Soc. (3) 65 (1992), 475-504. MR 93k:20026
  • 19. C. Jansen, K. Lux, R. A. Parker and R. A. Wilson, An Atlas of Brauer Characters, Oxford University Press, Oxford, 1995. MR 96k:20016
  • 20. W.M. Kantor, $k$-homogeneous groups, Math. Z. 124 (1972), 261-265. MR 46:5422
  • 21. W.M. Kantor, Homogeneous designs and geometric lattices, J. Combin. Theory (A) 38 (1985), 66-74. MR 87c:51007
  • 22. P. B. Kleidman and D. B. Wales, The projective characters of the symmetric groups that remain irreducible on subgroups, J. Algebra 138 (1991), 440-478. MR 92e:20008
  • 23. P. Kleidman and M. Liebeck, The Subgroup Structure of the Finite Classical Groups, London Mathematical Society Lecture Note Series, 129, Cambridge University Press, Cambridge, 1990. MR 91g:20001
  • 24. A.S. Kleshchev, On restrictions of irreducible modular representations of semisimple algebraic groups and symmetric groups to some natural subgroups. I, Proc. London Math. Soc. (3) 69 (1994), 515-540. MR 95i:20065a
  • 25. A.S. Kleshchev and J. Sheth, Representations of the symmetric group are reducible over simply transitive subgroups, Math. Z. 235 (2000), 99-109. MR 2001i:20027
  • 26. A.S. Kleshchev and J. Sheth, Representations of the alternating group which are irreducible over subgroups, Proc. London Math. Soc. (3) 84 (2002), 194-212. MR 2002i:20012
  • 27. M.W. Liebeck and G.M. Seitz, On the subgroup structure of classical groups, Invent. Math. 134 (1998), 427-453. MR 99h:20074
  • 28. D. Livingstone and A. Wagner, Transitivity of finite permutation groups on unordered sets, Math. Z. 90 (1965), 393-403. MR 32:4183
  • 29. A. Phillips, Branching problems for projective representations of the symmetric and alternating groups, preprint, 2003.
  • 30. J. Saxl, The complex characters of the symmetric groups that remain irreducible in subgroups, J. Algebra 111 (1987), 210-219. MR 88i:20011
  • 31. A. Wagner, An observation on the degrees of projective representations of the symmetric and alternating groups over an arbitrary field, Arch. Math. 29 (1977), 583- 589. MR 57:444
  • 32. D. B. Wales, Some projective representations of $S_{n}$, J. Algebra 61 (1979), 37-57. MR 81f:20015

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20C20, 20C30, 20C25, 20B35, 20B20

Retrieve articles in all journals with MSC (2000): 20C20, 20C30, 20C25, 20B35, 20B20


Additional Information

Alexander S. Kleshchev
Affiliation: Department of Mathematics, University of Oregon, Eugene, Oregon 97403
Email: klesh@math.uoregon.edu

Pham Huu Tiep
Affiliation: Department of Mathematics, University of Florida, Gainesville, Florida 32611
Email: tiep@math.ufl.edu

DOI: https://doi.org/10.1090/S0002-9947-03-03364-6
Keywords: Representation theory, finite groups
Received by editor(s): October 30, 2002
Received by editor(s) in revised form: April 4, 2003
Published electronically: October 28, 2003
Additional Notes: The authors gratefully acknowledge the support of the NSF (grants DMS-0139019 and DMS-0070647)
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society